Alert archive / Nevada / Snow Squall Warnings in 2018
Snow Squall Warning 4, NWS Elko, NV
NWS Elko, NV issued this snow squall warning at Dec 30, 2018, 1:18 PM PST for Elko County, Nevada. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 30, 2018, 1:18 PM PST (21:18 UTC)
- Expired
- Dec 30, 2018, 2:15 PM PST
- In force
- 57 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
County Elko County, NV
The radar
The Elko radar (KLRX), 142 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 30, 1:58 PM PST | NON-TSTM WND GST 62 | 6 Nne Ryndon, NV | N7NNV COAL MINE CANYON WEATHER STATION ELEV 5550 FT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
734
WWUS55 KLKN 302120
SQWLKN
BULLETIN - EAS ACTIVATION REQUESTED
Snow Squall Warning
National Weather Service Elko NV
118 PM PST Sun Dec 30 2018
NVC007-302215-
/O.NEW.KLKN.SQ.W.0004.181230T2118Z-181230T2215Z/
Elko NV-
118 PM PST Sun Dec 30 2018
The National Weather Service in Elko Nevada has issued a
* Snow Squall Warning for...
Central Elko County in northeastern Nevada...
* Until 215 PM PST.
* At 118 PM PST, a snow squall was located along a line extending
from 19 miles southeast of Montello to 16 miles northeast of
Midas, moving southeast at 15 mph.
HAZARD...Poor visibility in heavy snow and blowing snow. Wind
gusts greater than 30 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous travel conditions can develop quickly.
SR-225 or Mountain City Highway, US-93 and interstate 80 from Ryndon
to Oasis in Elko county are main roadways of concern.
Locations impacted include...
Wells, Montello, Oasis, Deeth, Ryndon, Tuscarora, Pequop Summit,
Angel Lake, Moor Summit, Silver Zone Pass, Hd Summit, Chicken Creek
Summit, Star Valley and Halleck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 4089 11406 4090 11501 4097 11610 4129 11646
4157 11653 4127 11404
TIME...MOT...LOC 2118Z 333DEG 14KT 4104 11393 4135 11654
$$
DWWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this snow squall warning went out at Dec 30, 2:53 AM PST, 10 hours 25 minutes earlier.
Area forecast discussion, Dec 30, 2:53 AM PST, 10 hours 25 minutes before
Area Forecast Discussion National Weather Service Elko NV 253 AM PST Sun Dec 30 2018 .SYNOPSIS...Light to moderate snow today over northern NV, along with gusty winds as a cold front drops in from the Pacific Northwest. Light snow will reach into central NV by this afternoon, with showers tapering off tonight into Monday. Colder Monday night through Tuesday. && .SHORT TERM...Today through Tuesday. A positively tilted trough is dropping into northern NV early this morning. Light snow is expected over most of the region with this passing system, however northern Elko County is expected to see light to moderate snowfall. A winter weather advisory remains in effect now through 10AM Monday for northern Elko County where valley locations should see 1 to 3 inches of snow, with 3 to 6 inches over higher mountains. Gusty winds are also expected with this system which will likely lead to blowing and drifting of snow at times. This system will continue to dig south through northern and central NV today, with locations other than northern Elko county receiving between a quarter inch and one inch of new snowfall by Monday morning. This system will then exit to the southeast on Monday leaving cold northerly flow over NV Monday night into Tuesday. .LONG TERM...Tuesday night through next Saturday. The long range models are not necessarily in synch out over the eastern Pacific bu the resulting pattern over the Great Basin is much the same. A dry pattern is expected to start 2019. In general, some degree of high pressure will last through next week. The main hazard in the long term will be cold temperatures and the possibility of a strengthening inversion offering frigid nights and less than ideal warming during the day. Tuesday night. A very cold night is expected. Model solutions are showing a high amplitude ridge in the eastern Pacific with a closed upper low near the southern borders of Arizona and New Mexico. This will result in a very cold northerly flow over northern and central Nevada. With mostly clear skies expected and fresh snow cover from late December storms in Nevada and Idaho, overnight lows are expected to drop below zero over eastern Nevada, including Elko, Wells, Carlin and Ely. Low temperatures will generally range from 10 below zero to 10 above zero. Wednesday through Saturday. Dry conditions will continue. High pressure will de-amplify however there is no indication of a moisture surge until possibly late in the weekend. Temperatures should moderate somewhat however it looks like some spots may get trapped in an inversion set-up. High temperatures will generally range from the mid 20s to the mid 30s. Low temperatures will generally range from 5 to 15 degrees. && .AVIATION...VFR conditions will hold at KWMC KBAM KEKO KELY and KTPH through Sunday morning. A weather system will bring snow showers and intermittent MVFR CIGS during the afternoon at KBAM KEKO and KELY. Northwest winds will gust to around 30kts at KTPH Sunday afternoon. && .LKN WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 10 AM PST Monday for Northern Elko County. && 96/92/99
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 11:47 AM PST | Snow Squall Warning | LKN | Elko | 28 min |
| Dec 30, 12:16 PM PST | Snow Squall Warning | LKN | Elko | 59 min |
| Dec 30, 2:04 PM PST | Snow Squall Warning | LKN | Elko | 41 min |
| Dec 30, 2:58 PM PST | Snow Squall Warning | LKN | Elko, Eureka | 47 min |
Nearby
Snow Squall Warnings in Nevada, 2018Every snow squall warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.